Sharp Strichartz estimates for the Schrödinger equation on the sphere


In this contribution we investigate the Schrördinger equation associated to the Laplacian on the sphere in the form of sharp Strichartz estimates. We will provided simple proofs for our main theorems using purely the \(L^2\rightarrow L^p\) spectral estimates for the operator norm of the spectral projections (associated to the spherical harmonics) proved in Kwon and Lee (RIMS Kokyuroku Bessatsu 70:33–58, 2018). A sharp index of regularity is established for the initial data in spheres of arbitrary dimension \(d\ge 2\).

This is a preview of subscription content, access via your institution.


  1. 1.

    Observe that under the symmetric compromise \(p=q,\) \(\Vert u(t,z) \Vert _{L^{p}_z[\mathbb {S}^{d},\,L^q_t(\mathbb {T})]}=\Vert u(t,z) \Vert _{L^{p}(\mathbb {S}^{d}\times \mathbb {T})},\) and for \(p=4,\) \( \Vert u \Vert ^4_{ L^4(\mathbb {S}^d\times \mathbb {T} )}= \Vert u^2 \Vert ^2_{L^2(\mathbb {S}^d\times \mathbb {T})} .\) We use the notation \(A\lesssim B\) to indicate \(A\le cB,\) where \(c>0\) does not depend on fundamental quantities.

  2. 2.

    By following the usual nomenclature, such pair (pq) is called admissible.

  3. 3.

    As usually, defined by those measurable functions on \(\mathbb {S}^d,\) such that \(\Vert f\Vert _{L^2(\mathbb {S}^d)}:=\left( \,\int \limits _{\mathbb {S}^d}|f(\omega )|^2d\omega \right) ^{\frac{1}{2}}<\infty .\) In general, on a measure space (Xdx),  we use \(\Vert f\Vert _{L^p(X)}:=\left( \,\int \limits _{X}|f(x)|^pdx\right) ^{\frac{1}{p}},\) for all \(1\le p<\infty .\)

  4. 4.

    Here, \(W^{s,p}:=\text {Dom}(\Delta ^s_{\mathbb {S}^d})\) is considered as the completion of \(C^\infty (\mathbb {S}^d)\) with respect to the norm defined in (2.3).

  5. 5.

    Where we use \(\asymp \) because \(\ell \sim \lambda _\ell := [\ell (\ell +d-1)]^{\frac{1}{2}}\) for \(\ell \rightarrow \infty .\)


  1. 1.

    Bourgain, J.: Fourier transform restriction phenomena for certain lattice subsets and applications to nonlinear evolution equations. Geom. Funct. Anal. GAFA 3(3), 209–262 (1993)

    Article  Google Scholar 

  2. 2.

    Bourgain, J.: Exponential sums and nonlinear Schrödinger equations. Geom. Funct. Anal. GAFA 3(2), 157–178 (1993)

    Article  Google Scholar 

  3. 3.

    Bourgain, J.: Global Solutions of Nonlinear Schrodinger Equations, vol. 46. American Mathematical Society, Providence (1999)

    Google Scholar 

  4. 4.

    Burq, N., Gérard, P., Tzvetkov, N.: The Schrödinger equation on a compact manifold: Strichartz estimates and applications. In: Journées Équations aux Dérivées Partielles. Exp. No. V, 18 pp. Univ. Nantes, Nantes, Plestin-les-Gréves (2001)

  5. 5.

    Kapitanski, L., Rodnianski, I.: Does a Quantum Particle Know the Time? Emerging Applications of Number Theory. Volumes in Mathematics and its Applications, vol. 109, pp. 355–371. Springer Verlag, New York (1999)

    Google Scholar 

  6. 6.

    Keel, M., Tao, T.: Endpoint Strichartz estimates. Am. J. Math. 120(5), 955–980 (1998)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Kwon, Y., Lee, S.: Sharp \( L^{p}-L^{q} \) estimates for the spherical harmonic projection (Harmonic analysis and nonlinear partial differential equations). RIMS Kokyuroku Bessatsu 70, 33–58 (2018)

    MATH  Google Scholar 

  8. 8.

    Nursultanov, E., Ruzhansky, M., Tikhonov, S.: Nikolskii inequality and Besov, Triebel–Lizorkin, Wiener and Beurling spaces on compact homogeneous manifolds. Ann. Sc. Norm. Super. Pisa. Cl. Sci. (5) 16(3), 981–1017 (2016)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Perelman, G.: Spaces with curvature bounded below. In: Proceedings of the International Congress of Mathematicians. Birkhäuser, Basel (1995)

  10. 10.

    Perelman, G.: The entropy formula for the Ricci flow and its geometric applications. arXiv preprint math/0211159 (2002)

  11. 11.

    Perelman, G.: Ricci flow with surgery on three-manifolds. arXiv preprint math/0303109 (2003)

  12. 12.

    Perelman, G.: Finite extinction time for the solutions to the Ricci flow on certain three-manifolds, preprint (2003). arXiv preprint math.DG/0307245

  13. 13.

    Poincaré, H.H.: Cinquième complément à l’analysis situs. Rendiconti del Circolo Matematico di Palermo (1884–1940) 18.1: 45-110 (1904)

  14. 14.

    Rodnianski, I.: Fractal solutions of the Schrodinger equation. Contemp. Math. 255, 181–188 (2000)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Ruzhansky, M., Turunen, V.: Pseudo-differential Operators and Symmetries: Background Analysis and Advanced Topics. Birkhäuser-Verlag, Basel (2010)

    Google Scholar 

  16. 16.

    Schoen, R., Yau, S.T.: In: Conference Proceedings and Lecture Notes in Geometry and Topology. Lectures on Differential Geometry (1994)

  17. 17.

    Taylor, M.: The Schrödinger equation on spheres. Pac. J. Math. 209(1), 145–155 (2003)

    Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Duván Cardona Sánchez.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The first author was supported by the FWO Odysseus 1 Grant G.0H94.18N: Analysis and Partial Differential Equations of Professor Michael Ruzhansky. The second author was supported by Gran Sasso Science Institute, L’Aquila, Italy.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Sánchez, D.C., Esquivel, L. Sharp Strichartz estimates for the Schrödinger equation on the sphere. J. Pseudo-Differ. Oper. Appl. 12, 23 (2021).

Download citation

Mathematics Subject Classification

  • Primary: 35Q40
  • Secondary: 42B35
  • 42C10
  • 35K15